The Annals of Probability

Irreducible convex paving for decomposition of multidimensional martingale transport plans

Hadrien De March and Nizar Touzi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Martingale transport plans on the line are known from Beiglböck and Juillet (Ann. Probab. 44 (2016) 42–106) to have an irreducible decomposition on a (at most) countable union of intervals. We provide an extension of this decomposition for martingale transport plans in $\mathbb{R}^{d}$, $d\ge1$. Our decomposition is a partition of $\mathbb{R}^{d}$ consisting of a possibly uncountable family of relatively open convex components, with the required measurability so that the disintegration is well defined. We justify the relevance of our decomposition by proving the existence of a martingale transport plan filling these components. We also deduce from this decomposition a characterization of the structure of polar sets with respect to all martingale transport plans.

Article information

Ann. Probab., Volume 47, Number 3 (2019), 1726-1774.

Received: March 2017
Revised: June 2018
First available in Project Euclid: 2 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G42: Martingales with discrete parameter
Secondary: 49N05: Linear optimal control problems [See also 93C05]

Martingale optimal transport irreducible decomposition polar sets


De March, Hadrien; Touzi, Nizar. Irreducible convex paving for decomposition of multidimensional martingale transport plans. Ann. Probab. 47 (2019), no. 3, 1726--1774. doi:10.1214/18-AOP1295.

Export citation


  • [1] Beer, G. (1991). A Polish topology for the closed subsets of a Polish space. Proc. Amer. Math. Soc. 113 1123–1133.
  • [2] Beiglböck, M., Henry-Labordère, P. and Penkner, F. (2013). Model-independent bounds for option prices—a mass transport approach. Finance Stoch. 17 477–501.
  • [3] Beiglböck, M. and Juillet, N. (2016). On a problem of optimal transport under marginal martingale constraints. Ann. Probab. 44 42–106.
  • [4] Beiglböck, M., Nutz, M. and Touzi, N. (2017). Complete duality for martingale optimal transport on the line. Ann. Probab. 45 3038–3074. Available at arXiv:1507.00671.
  • [5] Bertsekas, D. P. and Shreve, S. E. (1978). Stochastic Optimal Control: The Discrete Time Case. Mathematics in Science and Engineering 139. Academic Press, New York.
  • [6] Cox, A. M. G. and Obłój, J. (2011). Robust pricing and hedging of double no-touch options. Finance Stoch. 15 573–605.
  • [7] De March, H. (2018). Quasi-sure duality for multi-dimensional martingale optimal transport. Preprint. Available at arXiv:1805.01757.
  • [8] Delbaen, F. and Schachermayer, W. (1994). A general version of the fundamental theorem of asset pricing. Math. Ann. 300 463–520.
  • [9] Ekren, I. and Soner, H. M. (2018). Constrained optimal transport. Arch. Ration. Mech. Anal. 227 929–965. Available at arXiv:1610.02940.
  • [10] Galichon, A., Henry-Labordère, P. and Touzi, N. (2014). A stochastic control approach to no-arbitrage bounds given marginals, with an application to lookback options. Ann. Appl. Probab. 24 312–336.
  • [11] Ghoussoub, N., Kim, Y.-H. and Lim, T. (2015). Structure of optimal martingale transport plans in general dimensions. Preprint. Available at arXiv:1508.01806.
  • [12] Hess, C. (1986). Contribution à l’étude de la mesurabilité, de la loi de probabilité et de la convergence des multifonctions. Ph.D. thesis.
  • [13] Himmelberg, C. J. (1975). Measurable relations. Fund. Math. 87 53–72.
  • [14] Hiriart-Urruty, J.-B. and Lemaréchal, C. (1993). Convex Analysis and Minimization Algorithms. I: Fundamentals. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 305. Springer, Berlin.
  • [15] Hobson, D. (2011). The Skorokhod embedding problem and model-independent bounds for option prices. In Paris–Princeton Lectures on Mathematical Finance 2010. Lecture Notes in Math. 2003 267–318. Springer, Berlin.
  • [16] Hobson, D. and Klimmek, M. (2015). Robust price bounds for the forward starting straddle. Finance Stoch. 19 189–214.
  • [17] Hobson, D. and Neuberger, A. (2012). Robust bounds for forward start options. Math. Finance 22 31–56.
  • [18] Hobson, D. G. (1998). Robust hedging of the lookback option. Finance Stoch. 2 329–347.
  • [19] Kellerer, H. G. (1984). Duality theorems for marginal problems. Z. Wahrsch. Verw. Gebiete 67 399–432.
  • [20] Oblój, J. and Siorpaes, P. (2017). Structure of martingale transports in finite dimensions.
  • [21] Rockafellar, R. T. (2015). Convex Analysis. Princeton Univ. Press, Princeton, NJ.
  • [22] Strassen, V. (1965). The existence of probability measures with given marginals. Ann. Math. Stat. 36 423–439.
  • [23] Wagner, D. H. (1977). Survey of measurable selection theorems. SIAM J. Control Optim. 15 859–903.
  • [24] Zaev, D. A. (2015). On the Monge–Kantorovich problem with additional linear constraints. Math. Notes 98 725–741.